Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Raleigh, NC

July 3, 2012Cumberland County, Hoke County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 3, 2012, 2:59 PM EDT for Cumberland County, Hoke County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2012, 2:59 PM EDT (18:59 UTC)
Expired
Jul 3, 2012, 3:26 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Hoke County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS52 KRAH 031859
SVRRAH
NCC051-093-031945-
/O.NEW.KRAH.SV.W.0169.120703T1859Z-120703T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
259 PM EDT TUE JUL 3 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCKFISH...OR 8 MILES SOUTHWEST OF FORT
  BRAGG...MOVING EAST AT 10 MPH. QUARTER SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BONNIE DOONE...
  HOPE MILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A VEHICLE OR A NEARBY
BUILDING. AS A LAST RESORT...LIE DOWN IN A LOW LYING AREA AND COVER
YOUR HEAD WITH YOUR HANDS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3494 7928 3517 7925 3515 7889 3493 7892
      3493 7901 3495 7903 3494 7905
TIME...MOT...LOC 1859Z 285DEG 8KT 3504 7906

$$

ELLIS
2 follow-up statements
899 
WWUS52 KRAH 031920
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT TUE JUL 3 2012

NCC051-093-031945-
/O.CON.KRAH.SV.W.0169.000000T0000Z-120703T1945Z/
HOKE NC-CUMBERLAND NC-
320 PM EDT TUE JUL 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR WESTERN CUMBERLAND AND EAST CENTRAL HOKE COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOPE
MILLS...OR 7 MILES SOUTHWEST OF FAYETTEVILLE...MOVING EAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... BONNIE DOONE.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

LAT...LON 3495 7918 3516 7915 3515 7889 3493 7892
      3493 7901 3495 7903 3494 7905
TIME...MOT...LOC 1921Z 285DEG 8KT 3503 7900

$$

ELLIS
095 
WWUS52 KRAH 031926
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT TUE JUL 3 2012

NCC051-093-031936-
/O.CAN.KRAH.SV.W.0169.000000T0000Z-120703T1945Z/
HOKE NC-CUMBERLAND NC-
326 PM EDT TUE JUL 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CUMBERLAND AND EAST
CENTRAL HOKE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS 
NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3495 7918 3516 7915 3515 7889 3493 7892
      3493 7901 3495 7903 3494 7905
TIME...MOT...LOC 1926Z 285DEG 8KT 3503 7899

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:37 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 3, 1:37 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT TUE JUL 3 2012

.SYNOPSIS...
AFTERNOON TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL DUE TO
AN UPPER LEVEL HIGH PRESSURE SYSTEM EXTENDING INTO THE CAROLINAS
FROM THE WEST. OCCASIONAL UPPER LEVEL DISTURBANCES WILL
MOVE THROUGH THE REGION FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 123 PM TUESDAY...

WITH MIDDAY UPDATE...INCREASED PRECIP CHANCES IN THE NW PIEDMONT TO
40 PERCENT AS CONVECTION FIRING ON THE HIGHER TERRAIN SHOULD DRIFT
SE IN THE NW FLOW THROUGH THE MID LEVELS. WHILE BEST INSTABILITY
PARAMETERS CURRENTLY RESIDE IN THE COASTAL PLAIN (WHERE SFC BASED
CAPE NEAR 3000 J/KG AT 17Z) BEST MOISTURE CONVERGENCE OCCURRING INN
THE NORTHERN FOOTHILLS INTO THE WESTERN PIEDMONT. THUS EXPECT
SCATTERED CONVECTION ON THE RIDGES TO SLOWLY DRIFT SE INTO THE
YADKIN VALLEY/WESTERN PIEDMONT BY MID-LATE AFTERNOON. ISOLATED
SEVERE PROBABLE AS RELATIVELY DRY SUB-CLOUD LAYER WILL PROMOTE DRY
AIR ENTRAINMENT INTO THE DOWNDRAFTS...LEADING TO STRONG/LOCALLY
DAMAGING WINDS. WHILE FREEZING LEVELS HIGH (13-14K FT)....STRONG
SUSTAINED UPDRAFTS WILL HAVE A CHANCE TO PRODUCE NICKEL-QUARTER SIZE
HAIL.

LITTLE IF ANY CHANGES REQUIRED ELSEWHERE AS TEMPS ON TRACK TO REACH
THE MID-UPPER 90S. HEAT INDICES IN THE 100-104 RANGE WITH A SPOT OR
TWO AT 105/106 DEGREES FOR AN HOUR OR TWO. -WSS

THE GFS SEEMS OVERDONE IN GENERATING VORTICES AND SUSTAINING
CONVECTION OVERNIGHT. ANY AFTERNOON CONVECTION SHOULD BECOME
ISOLATED TO ABSENT BY LATE EVENING. LOW TEMPERATURES IN THE LOW TO
MID 70S. -99

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 315 AM...

AS UPPER LEVEL RIDGING BUILDS OVER THE MIDWEST... STRETCHING FROM
NEW ENGLAND INTO TENNESSEE WEDNESDAY MORNING WILL MAKE SLOW PROGRESS
TOWARD CENTRAL NORTH CAROLINA. THERE IS BETTER THAN AVERAGE
CONSENSUS THAT THE WAVE WILL SHARPEN OVER VIRGINIA AND WESTERN NORTH
CAROLINA BY LATE AFTERNOON WEDNESDAY. SOMEWHAT WEAK MID LEVEL FLOW
SHIFTS TO WEST DURING THE AFTERNOON... WITH ATLANTIC AND GULF
MOISTURE LARGELY UNAVAILABLE. THUS WILL HOLD WEDNESDAY AFTERNOON
RAIN CHANCES TO NO MORE THAN 40 PERCENT NORTHWEST... TAPERING TOWARD
SLIGHT CHANCES IN THE SOUTHEAST. RAIN CHANCES SHIFT EAST OVERNIGHT
AS THE WEAK MID LEVEL TROUGH PUSHES EAST... WITH SHOWERS PERHAPS NOT
CLEARING THE EASTERN PIEDMONT UNTIL JUST BEFORE DAWN THURSDAY.

SLIGHT CHANCES FOR SEVERE THUNDERSTORMS AS POTENTIAL ENERGY AND
INSTABILITY CONTINUE WITH LIFTED INDICES AROUND MINUS FIVE AND CAPE
LIKELY  IN EXCESS OF 2000 J/KG.

LOW LEVEL THICKNESSES FALL IN ADVANCE OF THE SHORT WAVE WEDNESDAY
AND CLOUDS WILL INTERFERE WITH INSOLATION. HOWEVER THICKNESSES AND
TEMPERATURES SHOULD STILL BE ABOVE NORMAL... NEAR 93 NORTHWEST  TO
AROUND 97 SOUTHEAST. LOW TEMPERATURES 70 TO 74.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 310 AM TUESDAY...

     PROBABLE PATTERN CHANGE TOWARD WETTER AND LESS HOT CONDITIONS
ACROSS CENTRAL NC BY EARLY NEXT WEEK...

MID LEVEL TROUGHING WILL DRIFT SOUTHWESTWARD ACROSS CENTRAL AND
ESPECIALLY SOUTHERN NC THU...AROUND ANOTHER BUILDING MID-UPPER RIDGE
OVER THE UPPER MIDWEST. THIS RIDGE WILL THEN BRIEFLY EXPAND EASTWARD
ACROSS THE CAROLINAS FRI-SAT...BEFORE RETROGRADING WESTWARD IN
RESPONSE TO THE DEVELOPMENT OF A NEGATIVE NAO AND POSITIVE
PNA-DRIVEN TROUGH ALOFT OVER THE NORTHEASTERN QUARTER OF THE
NATION/SE CANADA SUNDAY THROUGH EARLY NEXT WEEK. THE
PRESENCE/PROXIMITY OF THE MID LEVEL TROUGH SUGGESTS SCATTERED
PULSE CONVECTION WILL FIRE OVER CENTRAL NC THU...FOCUSED OVER THE
SANDHILLS AND SOUTHERN PIEDMONT... FOLLOWED BY DIMINISHING
PROBABILITIES AS THE MID-UPPER RIDGE EXPANDS EASTWARD FRI-SAT. IT
THEN APPEARS THAT THE ESTABLISHMENT OF THE AFOREMENTIONED TROUGH
ALOFT ACROSS THE NORTHEAST WILL FORCE A CONVECTION-FOCUSING FRONTAL
ZONE SOUTH INTO NC SUNDAY THROUGH EARLY NEXT WEEK. THE ARRIVAL OF
THE FRONTAL ZONE WILL ALSO COOL PRECEDING MIDDLE TO UPPER 90S HEAT
TO AT OR BELOW NORMAL VALUES BY THE END OF THE PERIOD.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 135 PM TUESDAY...

ISOLATED-SCATTERED CONVECTION IN VICINITY OF THE TRIAD TERMINALS CAN
BE EXPECTED THIS AFTERNOON-EARLY EVENING WITH ASSOCIATED BRIEF
INTERVALS OF MVFR CONDITIONS. ELSEWHERE CONVECTIVE COVERAGE EXPECTED
TO BE TOO LIMITED TO MENTION IN THE TERMINAL FORECAST. OTHERWISE
EXPECT VFR CONDITIONS THROUGH EARLY WEDNESDAY AFTERNOON. POTENTIAL
FOR PATCHES OF 3-5SM FOG IN SECTIONS OF THE COASTAL PLAIN AND
SANDHILLS 5-8 AM WEDNESDAY.

SCATTERED CONVECTION WEDNESDAY AFTERNOON AND EVENING MAY BRING A
PERIOD OF MVFR CEILING AND VISIBILITY TO CENTRAL NC. OTHERWISE
SCATTERED CLOUDS WITH BASES 6000-7000FT EXPECTED WEDNESDAY.

MAINLY VFR CONDITIONS PREDICTED FRO THU-SUN AS AN AREA OF HIGH
PRESSURE ALOFT EXTENDS ACROSS THE CAROLINAS. THIS WEATHER SYSTEM
WILL INHIBIT THE DEVELOPMENT OF SCATTERED CONVECTION THOUGH AN
ISOLATED STORM CANNOT BE RULED OUT THROUGH THE PERIOD. HOT AFTERNOON
TEMPERATURES WILL LINGER WITH HIGHS NEAR THE CENTURY MARK AGAIN BY
THE WEEKEND.

&&

.CLIMATE...
DAILY RECORD HIGHS AND YEAR THE RECORD WAS LAST SET:

JULY 3 (TUESDAY)
RDU: 98 (1955)
GSO: 98 (1911)
FAY: 100 (1954)

ALL TIME RECORD HIGHS:

RDU: 105 DEGREES (6/30/2012, 6/29/2012, 8/21/2007, 8/18/1988,
7/23/1952)

GSO: 104 DEGREES (7/27/1914, 6/12/1914, 6/12/1912)

FAY: 107 DEGREES (8/9/2007, 7/22/1932)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...99
NEAR TERM...WSS/99
SHORT TERM...99
LONG TERM...WSS
AVIATION...WSS
Hazardous weather outlook, Jul 3, 11:29 AM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1129 AM EDT TUE JUL 3 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-041000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1129 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON
INTO THE EVENING. SHOULD THUNDERSTORMS DEVELOP...THE PRIMARY
SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND
FREQUENT LIGHTNING STRIKES.

IN ADDITION...HEAT INDICES WILL APPROACH 105 DEGREES FOR AN HOUR
OR TWO ACROSS THE SOUTHERN PIEDMONT...SANDHILLS AND COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY
AFTERNOON INTO THE LATE EVENING. THE PRIMARY SEVERE WEATHER
THREATS WILL BE DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:37 PM EDTSpecial Weather StatementRAHGranville, Vance68 min
Jul 3, 3:27 PM EDTSpecial Weather StatementRAHForsyth63 min
Jul 3, 3:29 PM EDTSpecial Weather StatementRAHHoke61 min
Jul 3, 4:10 PM EDTSpecial Weather StatementRAHMontgomery65 min
Jul 3, 4:12 PM EDTSpecial Weather StatementRAHMontgomery63 min
Jul 3, 4:13 PM EDTSpecial Weather StatementRAHGuilford62 min
Jul 3, 5:00 PM EDTSpecial Weather StatementRAHAlamance60 min
Jul 3, 5:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Jul 3, 6:43 PM EDTSpecial Weather StatementRAHHoke62 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.